Format

Send to

Choose Destination
J Pediatr Hematol Oncol. 2016 Apr;38(3):232-4. doi: 10.1097/MPH.0000000000000525.

Severe Hypercalcemia in a Child With Acute Lymphoblastic Leukemia Relapse: Successful Management With Combination of Calcitonin and Bisphosphonate.

Author information

1
*Pediatric Hematology Unit †Pediatric Endocrinology Unit, Hacettepe University Faculty of Medicine, Ihsan Dogramaci Children's Hospital, Ankara, Turkey.

Abstract

Hypercalcemia is a rare complication of hematological malignancy in children. An 8-year-old girl with CALLA (+) Pre-B-cell ALL developed hypercalcemia during bone marrow relapse. She had nausea, vomiting, leg pain, polyuria, polydipsia, and muscle weakness. At the time of relapse, the ionized calcium level was 1.99 mmol/L. Rehydration with 0.9% saline and furosemide and methylprednisolone (MP) treatment were used for the treatment of hypercalcemia. The serum ionized calcium level increased to 2.2 mmol/L despite hydration, furosemide, and MP treatment. Then, a single-dose pamidronate (1 mg/kg/dose) was administered. Despite pamidronate treatment, the calcium level continued to rise. Next, calcitonin at a dose of 8 IU/kg/dose, 4 doses per day, was added to the treatment. After commencement of calcitonin treatment, her ionized calcium level decreased to normal reference ranges. In conclusion, because of the postponed effect of bisphosphonate treatment, pamidronate and calcitonin combination is an effective treatment option in the early resolution of malignancy-related hypercalcemia.

PMID:
26907650
DOI:
10.1097/MPH.0000000000000525
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center